Extern's Services Alcohol and drugs and addiction services Current Basic Life Support guidance from PHA, NHS and BHF for those administering naloxone amidst the coronavirus pandemic 5th update: 14th October 2020 Given the risks of both opioid overdose and coronavirus, the Public Health Agency has provided the following advice/guidance for anyone who may potentially administer naloxone and give Basic Life Support: CURRENT CPR ADVICE FROM THE NHS IS FOLLOWED BY SERVICE-PROVIDERS WHEN ADMINISTERING NALOXONE. CPR AND COVID-19 FROM RESUSCITATION COUNCIL UK The advice in both documents (in the absence of PPE) is essentially to perform compression only CPR, without rescue breaths or mouth-to-mouth ventilation and not to listen or feel for breathing by placing your ear and cheek close to the patient’s mouth. When initially approaching the casualty, tie any long hair back and remove any scarves, pendants etc. as these increase the chance that you will later touch your face after touching the casualty. As far as possible avoid touching the casualty’s head and shoulders except to open the airway with the ‘head tilt, chin lift’ technique. Therefore the normal advice to ‘shake and shout’ (shaking both shoulders and calling loudly into both ears) is modified to calling loudly from a safe distance only (2 metres away if possible). NATIONAL ADVICE /GUIDANCE ON INFECTION PREVENTION AND CONTROL UP TO DATE ADVICE PLEASE SEE THE PHA WEBSITE WHICH INCLUDES ADVICE FOR EMPLOYERS, EMPLOYEES AND BUSINESSES As I am sure you will appreciate this is a very fluid situation with advice liable to change regularly, but the website is updated daily to reflect any change in advice. The advice is to perform breathing checks visually only (i.e. not with your ear and cheek to the casualty’s face). Place a cloth over the mouth and nose of the casualty then observe any movement of it and the chest for 10 seconds from a few feet away. If CPR is required that unless you are wearing PPE and using a pocket resuscitation device, you should give chest compressions only. Press firmly on the centre of the chest 5-6cms each time, roughly twice per second As you give compressions, make sure the cloth remains over their mouth and nose as you do so. This prevents air from the casualty being forced out of the mouth and nose, into the immediate area, as you compress the chest. Naloxone should be administered if there are signs of opioid overdose – cold to touch, unresponsive, pale, blue tinge to extremities, abnormal/no breathing, pin point pupils. Calling for an ambulance For someone breathing normally but unconscious call an ambulance after placing the casualty in the recovery position and administering 1 dose of naloxone. For someone not breathing normally during the 10 second breathing check, call an ambulance before giving CPR and administering naloxone. There are no changes to the advice on administering naloxone It is worth remembering that the majority of people who are still alive but suffering an overdose, are still breathing normally and therefore do not require CPR. These casualties should be put into the recovery position rather than given CPR, with naloxone administered at two minute intervals. Try to reassess if the person is still breathing normally by watching the side of the chest wall move, doing this every minute. Ensure their airway is protected whilst in the recovery position by lifting the chin upwards (as if stretching their neck a little) whilst making sure their mouth is pointing to the floor. As the casualty regains consciousness place a PPE mask over their mouth and nose. Abrupt withdrawal is brought on by administering naloxone to an opioid dependent person. Sneezing is a symptom of abrupt withdrawal. A PPE mask will reduce the spread of droplets expelled by sneezing, and therefore limit the potential for COVID-19 transmission. The wearing of latex free disposable gloves and other PPE where available is strongly encouraged. After dealing with the casualty wash your hands thoroughly and change any PPE you were wearing at the time. If you have any queries please do not hesitate to get it touch at [email protected] If you work in NI free naloxone training is available from Extern.